Saturday, June 09, 2007

Case For Diagnosis

Presented by Dr. Amanda Oakley, Hamilton, New Zealand

A month ago, a 14-year old girl presented to the paediatricians with a fever, arthralgia and small purpuric and possibly target-like spots on her legs. She had been previously well and had taken no medications. After extensive negative investigation she was commenced on penicillin in case she had bacterial endocarditis, and was sent home.
She was readmitted yesterday with on-going fever and arthralgia, and crops of extremely painful plaques mainly affecting her face. Earlier lesions on her abdomen and limbs have resolved leaving marked hypo-hyperpigmentation or scarring. Biopsy of the plaque on her neck shows full thickness necrosis histologically with little inflammation. EM-like. Several new plaques have been observed to arise overnight despite an initial dose of prednisone 40mg. There is no mucosal involvement to date.
All tests so far negative - we are thinking up some more tests but we don't know the correct diagnosis. No other drugs as far as we can ascertain.
Has anyone seen anything like this? Is it erythema multiforme? Other possible diagnosis? Treatment?



10 comments:

  1. AnonymousJune 09, 2007

    Consider Rowell's syndrome and check for Ro/SS-A and La/SS-B antibodies. Would also not exclude a vasculitis (eg, Henoch-Schonlein purpura). Biopsy of the early, inflammatory, pre-necrotic phase of a new lesion could help address both possibilities.
    ---Rick Sontheimer

    ReplyDelete
  2. Steve HigginsJune 09, 2007

    I have never seen a case like this. Could it be erythema elevatum diutinum?

    ReplyDelete
  3. Funny lesions with full thickness necrosis and no inflammation in a 14 years old girl with normal tests would have me thinking about self inflicted lesions but the fever and arthralgia are difficult to reconcile!
    Full thickness necrosis with scarring would be drug induced or viral EM or Kawasaki's polyarteritis nodosa or other vasculitic process(SLE, Sneddon's syndrome), gonnococcaemia or syphillis

    ReplyDelete
  4. Dave ElpernJune 10, 2007

    Are the lesions placed symmetrically? What is this child like?

    It seems that infection has been ruled out. Collagen vascular disease would be unlikely but would be considered.

    I keep coming back to atypical drug eruption (var. FDE with serum-sickness like features) and after all else exhausted, factitial from an ingestant. For instance, she's been on acetoaminophen (Paracetamol) as in and out-patient.

    I think this will turn out to be an entity, however.

    ReplyDelete
  5. When a 14 years old girl presents with atypical skin lesions and full thickness skin necrosis without inflammation, my first thought is self induced dermatitis. The problem is the fever and arthralgia!
    Full thickness skin necrosis could be seen with a drug reaction or viral induced erythema multiforme but you could also consider gonococcaemia, syphilis or hepatitis C, Kawasaki's disease or polyarteritis nodosa, Sneddon's syndrome,Henoch Schonlein syndrome, cryoglobulinaemia or other autoimmune collagen disease. Phytophotodermatitis, a variant of Pityriasis lichenoides and glucagonoma syndrome would be even less likely than some of these other suggestions! Kikuchi's disease can give facial lesions like these but there is lymphadenopathy and the histology is not epidermal necrosis.
    Another biopsy please!

    ReplyDelete
  6. Thanks for presenting this interesting case.

    When I look at the clinical presentation, the lesions look like some form of lupus or vasculitis. However, the histology was unusual with full epidermal necrosis with little inflammation. This is more consistent with erythema multiforme - epidermal type.

    Consider drug eruption, herpes simplex infection and mycoplasma infection too.

    Do blood tests to consider these possibilities. Perhaps, withhold prednisolone if it is not helping much.

    ReplyDelete
  7. Professor SharquieJune 10, 2007

    Regarding the case: it is a bit strange.The skin features and biopsy result are suggestive either fixed drug eruption or dermatitis artefacta?????.If these are excluded.SLE should be considered
    Khalifa Sharquie

    ReplyDelete
  8. Abbas Alshammari MDJune 11, 2007

    The lesions, clinically and pathologically look like chemical burn. An accident or self induced ?

    ReplyDelete
  9. AnonymousJune 12, 2007

    Please send us the final conclusion and diagnosis of all cases presened in VGRD andVGRD2 as teaching matter
    khalifa sharquie

    ReplyDelete
  10. Yes, it turned out to be a chemical burn!
    She had been puffing salbutamol on the skin.
    The fever and arthralgia were imaginary - anxious mother!
    Apparently this injury is well described in teenagers' online literature.

    Thanks for your help with this case.
    Amanda Oakley

    ReplyDelete

We welcome your comments. We endeavor to serve your patients and you. If you want us to respond, please add your name and email address. Some people have trouble uploading comments. In that case, please send comments directly to djelpern@gmail.com. Thank you.